Alert archive / Oregon / Freeze Warnings in 2021

Freeze Warning 7, NWS Pendleton, OR

October 11, 20216 counties in Oregon; 6 counties in Washington

NWS Pendleton, OR issued this freeze warning at Oct 11, 2021, 1:22 AM PDT for 6 counties in Oregon; 6 counties in Washington. It took effect at Oct 12, 2021, 3:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2021, 1:22 AM PDT (08:22 UTC)
In effect from
Oct 12, 2021, 3:00 AM PDT
Expired
Oct 12, 2021, 9:00 AM PDT
In force
6 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Morrow County, OR, Sherman County, OR, Umatilla County, OR, Wasco County, OR, Wheeler County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 69 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 8.4 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WWUS76 KPDT 110822
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
122 AM PDT Mon Oct 11 2021

WAZ027-521-112200-
/O.CAN.KPDT.FZ.W.0006.211011T1000Z-211011T1600Z/
/O.NEW.KPDT.FZ.W.0007.211012T1000Z-211012T1600Z/
Yakima Valley-Simcoe Highlands-
Including the cities of Naches, Sunnyside, Toppenish, Yakima, 
Goldendale, and Bickleton
122 AM PDT Mon Oct 11 2021

...FREEZE WARNING IS NOW IN EFFECT FROM 3 AM TO 9 AM PDT 
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Yakima Valley and Simcoe Highlands.

* WHEN...From 3 AM to 9 AM PDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ORZ044-507-508-510-WAZ028-029-112200-
/O.UPG.KPDT.FZ.A.0002.211012T1000Z-211012T1600Z/
/O.NEW.KPDT.FZ.W.0007.211012T1000Z-211012T1600Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, 
Connell, Prosser, Tri-Cities, Dayton, Waitsburg, and Walla Walla
122 AM PDT Mon Oct 11 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PDT TUESDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...In Washington, Lower Columbia Basin of Washington and 
  Foothills of the Blue Mountains of Washington. In Oregon, 
  Lower Columbia Basin of Oregon, Foothills of the Northern Blue 
  Mountains of Oregon, Foothills of the Southern Blue Mountains 
  of Oregon and North Central Oregon.

* WHEN...From 3 AM to 9 AM PDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
3 follow-up statements
468 
WWUS76 KPDT 112109
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
209 PM PDT Mon Oct 11 2021

ORZ044-507-508-510-WAZ027>029-521-121200-
/O.CON.KPDT.FZ.W.0007.211012T1000Z-211012T1600Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Yakima Valley-
Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, Naches,
Sunnyside, Toppenish, Yakima, Connell, Prosser, Tri-Cities, 
Dayton, Waitsburg, Walla Walla, Goldendale, and Bickleton
209 PM PDT Mon Oct 11 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...In Washington, Lower Columbia Basin of Washington,
  Yakima Valley, Simcoe Highlands and Foothills of the Blue 
  Mountains of Washington. In Oregon, Lower Columbia Basin of 
  Oregon, Foothills of the Northern Blue Mountains of Oregon, 
  Foothills of the Southern Blue Mountains of Oregon and North 
  Central Oregon.

* WHEN...From 3 AM to 9 AM PDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
280 
WWUS76 KPDT 120937
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
237 AM PDT Tue Oct 12 2021

ORZ044-507-508-510-WAZ027>029-521-121600-
/O.CON.KPDT.FZ.W.0007.211012T1000Z-211012T1600Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Yakima Valley-
Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, Naches,
Sunnyside, Toppenish, Yakima, Connell, Prosser, Tri-Cities, 
Dayton, Waitsburg, Walla Walla, Goldendale, and Bickleton
237 AM PDT Tue Oct 12 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...In Washington, Lower Columbia Basin of Washington, 
  Yakima Valley, Simcoe Highlands and Foothills of the Blue 
  Mountains of Washington. In Oregon, Lower Columbia Basin of 
  Oregon, Foothills of the Northern Blue Mountains of Oregon, 
  Foothills of the Southern Blue Mountains of Oregon and North 
  Central Oregon.

* WHEN...Until 9 AM PDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
044 
WWUS76 KPDT 121559
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
859 AM PDT Tue Oct 12 2021

ORZ044-507-508-510-WAZ027>029-521-121700-
/O.EXP.KPDT.FZ.W.0007.000000T0000Z-211012T1600Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Yakima Valley-
Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, Naches,
Sunnyside, Toppenish, Yakima, Connell, Prosser, Tri-Cities, 
Dayton, Waitsburg, Walla Walla, Goldendale, and Bickleton
859 AM PDT Tue Oct 12 2021

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...

Temperatures are warming above freezing across the area, so the
freeze warning will be allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this freeze warning went out at Oct 10, 9:54 PM PDT, 3 hours 28 minutes earlier.

Area forecast discussion, Oct 10, 9:54 PM PDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
954 PM PDT Sun Oct 10 2021

.Updated aviation discussion

.UPDATE...Radar shows some light showers across the region this
evening. These are primarily of the upslope variety over the
northern Blue Mountains and adjacent foothills, though some
isolated to scattered showers are also occurring across portions
of the Basin and eastern slopes of the Cascades. Expect shower
chances to continue through morning across the region, primarily
across the higher terrain where webcams show a transition to snow
showers has already begun. Snow levels will lower to near 3000
feet overnight into tomorrow morning. As a result, some light snow
accumulations of 1-3 inches will be possible through tomorrow for
mountain passes above snow level. Otherwise, winds will continue
to lessen in intensity overnight, but will remain locally breezy.

No significant changes to the forecast this evening, just minor
updates where necessary. Plunkett/86

&&

AVIATION...06Z TAFs...VFR conditions will prevail for the next 24
hours. However, there may be brief periods of MVFR conditions due to
showers and lower clouds from 06Z until 12Z. There may also possibly
be some -SN snow at KBDN/KRDM and over the Blue Mountains overnight.
After 12-15Z, CIGS will be at or above 100, especially over
KPSC...KYKM, and KDLS. Improvement will continue to take place on
Monday with lighter winds and decreasing clouds by afternoon. Expect
winds in most places to be NW at 33008G15KT through the night into
midday Monday, and then decreasing by late afternoon. 88

&&

.PREV DISCUSSION... /issued 410 PM PDT Sun Oct 10 2021/

SHORT TERM...TONIGHT THROUGH TUESDAY...Current radar and visible
satellite imagery showing partly cloudy skies as some pockets of
light showers are present at elevation across the Cascades and
Blues. A chance of rain showers will mainly occur at elevation
through the day today, but will incorporate the foothills, areas of
the east slopes of the Oregon Cascades, and the John Day-Ochoco
Highlands late tonight into Monday morning. This is all associated
with a passing cold front and associated upper level trough. The
front will exit our area through the afternoon and early evening
hours today, but the trough will instead dig south into Northern
Nevada overnight tonight before continuing through Nevada and into
the four corners region by Tuesday morning. Rain chances diminish
quickly Monday morning as a dry and cold airmass infiltrates into
the Pacific Northwest behind the dropping trough.
This will bring widespread frigid temperatures through our area,
which will begin tonight for some spots along the east slopes of
the Washington Cascades. Thus, a freeze warning has been issued
tonight into Monday morning for the Simcoe Highlands and the
Yakima Valley, and a freeze watch has also been issued for the
Lower Columbia Basin and through the foothills of the Blues
Monday night into Tuesday morning. This will be the first hard
freeze for most spots as overnight lows will plummet into the
upper 20s to low 30s. Highs will also stay about 10 degrees below
normal both Monday and Tuesday, with temperatures peaking in the
mid to upper 50s across the Basin.

The wind advisory that was active this morning for the Eastern
Gorge and the Simcoe Highlands has been cancelled due to winds
subsiding to below advisory criteria. However, breezy northwest
winds will continue through the evening between 20-30 mph, but
will subside to 15-20 mph by Monday. Localized blowing dust will
also be possible for the Lower Columbia Basin through this
evening, but confidence is lacking as very little was observed
this morning via visible satellite, observations, and webcams.

A transient ridge moves onshore and through our area from the
southwest on Tuesday, which keeps skies mostly clear Monday
evening through Tuesday afternoon. This ridge is short-lived as
another upper level trough will move along the Washington coast
late Tuesday into the early morning hours on Wednesday. Showers
look to stay confined at elevation along the Cascades late Tuesday
before spilling over into the Basin on Wednesday. 75

LONG TERM...WEDNESDAY THROUGH SUNDAY...Sensible weather concerns
in the extended forecast will mostly revolve around a quick
moving cold front and shortwave trough Wednesday. Otherwise,
guidance is in good agreement of a benign weather pattern from
Thursday into the weekend.

Wednesday, a shortwave trough coupled with a surface cold front
will move across the forecast area through the morning and early
afternoon. This will provide a chance of light rain for the lower
elevations, while the mountains will see a chance of snow in the
morning then turning to rain showers by the afternoon. Breezy
westerly winds will also develop ahead and behind the frontal
boundary passage in the morning, then gradually decreasing
overnight. Thursday, a shortwave ridge moving over the region will
provide dry and calm conditions while turning flow aloft to the
west. Through early Sunday, flow aloft will continue to be
westerly as a broad ridge moves across the western CONUS.
Moisture caught in the westerly flow aloft will provide a chance
of upslope snow/rain showers in the WA Cascades Thursday into the
weekend. Otherwise, the rest of the forecast area will remain
mostly dry with a gradual warming trend each day and terrain
driven locally breezy conditions in the afternoons.

Overall, ensemble and deterministic guidance is in great
agreement with each other through the extended period. Amongst the
WPC 500mb cluster analysis and the 500mb EOF patterns, the main
source of  lies in the amplitude of the ridge moving into the
western CONUS late Thursday through Saturday. Though current
forecast is reflective of a more zonal pattern with gradual
warming at the surface, a higher amplitude ridge with southwest
flow aloft over the forecast area could result in better warming
at the surface between Friday and Saturday. In the end, the better
warming would result in a chance for portions of central OR and
the Columbia Basin/Gorge seeing a chance at afternoon highs in the
low 70s, as opposed to mid 60s. Lawhorn/82

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  34  53  26  53 /  20  10   0   0
ALW  36  55  30  55 /  30   0   0   0
PSC  38  60  32  58 /  10   0   0   0
YKM  32  59  26  57 /  10   0   0   0
HRI  37  59  31  58 /  20   0   0   0
ELN  34  56  28  56 /  10   0   0   0
RDM  29  48  21  52 /  20   0   0   0
LGD  33  47  26  50 /  30  10   0   0
GCD  32  47  26  52 /  30  20   0   0
DLS  44  60  36  60 /  20   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from late Monday night through Tuesday morning for
     ORZ044-507-508-510.

WA...Freeze Watch from late Monday night through Tuesday morning for
     WAZ028-029.

     Freeze Warning from 3 AM to 9 AM PDT Monday for WAZ027-521.

&&

SHORT TERM...86
LONG TERM....82
AVIATION...88

Nearby

Freeze Warnings in Oregon, 2021Freeze Warnings in Washington, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.